Acquired agranulocytosis

Synonyms

Agranulocytosis, acquired,

Overview

Acquired agranulocytosis is a rare, drug-induced blood disorder that is characterized by a severe reduction in the number of white blood cells (granulocytes) in the circulating blood. The name granulocyte refers to grain-like bodies within the cell.

Symptoms

  • Increased risk of bacterial infection (weakness, chills, fever, and/or extreme exhaustion)
  • Rapidly falling white blood cell levels (granulocytopenia)
  • Development of infected ulcers (mucous membranes that line the mouth, throat, and/or intestinal tract)

Causes

Acquired agranulocytosis is mostly caused by a variety of drugs/ or chemicals. However, among the drugs to which a patient may be sensitive and drugs which are used in the treatment of cancer (cancer chemotherapeutic agents) as well as others used as antipsychotic medications (e.g., clozapine). 

Any chemical or drug that depresses the activity of the bone marrow may cause agranulocytosis. Some drugs cause this reaction in anyone given large enough doses. Other drugs may cause the reaction in one person but not in another (idiosyncratic). 

Diagnosis

  • The diagnosis of acquired agranulocytosis is made by combining a thorough history with tests to confirm abnormally low levels of granulocytes in the circulating blood.
  • Regular periodic blood testing is required for individuals who take drugs that place them at high risk for acquired agranulocytosis.
  • People who are taking clozapine do the blood tests to monitor granulocyte levels on a weekly basis.

Treatment

In patients that have no symptoms of infection, management consists of close monitoring with serial blood counts, withdrawal of the offending agent (e.g., medication), and general advice on the significance of fever.

Transfusion of granulocytes would have been a solution to the problem. However, granulocytes live only ~10 hours in the circulation (for days in spleen or other tissue), which gives a very short-lasting effect. In addition, there are many complications of such a procedure.

Resources

  • NIH